Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS St. Louis, MO

March 22, 20107 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Mar 22, 2010, 1:11 AM CDT for 7 counties in Missouri. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2010, 1:11 AM CDT (06:11 UTC)
Expired
Mar 22, 2010, 11:00 AM CDT
In force
10 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, MO, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WGUS53 KLSX 220611
FFWLSX
MOC055-093-123-179-186-187-221-221600-
/O.NEW.KLSX.FF.W.0001.100322T0611Z-100322T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
111 AM CDT MON MAR 22 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  MADISON COUNTY IN SOUTHEAST MISSOURI...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1100 AM CDT

* AT 108 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
 FLOODING ACROSS THE WARNED AREA. MOUNTS ROAD NEAR IRONDALE AS WELL 
 AS BUFFORD ROAD NEAR FREDERICKTOWN ARE CLOSED DUE TO FLOODING. ONE 
 TO ONE AND A HALF INCHES OF RAIN HAVE FALLEN OVER THE WARNED AREA 
 OVER THE PAST 24 HOURS WITH AN ADDITIONAL ONE QUARTER INCH EXPECTED 
 BEFORE THE RAIN ENDS LATE THIS MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ANTHONIES
  MILL...BISMARCK...BONNE TERRE...BOURBON...CUBA...DESLOGE...
  FARMINGTON...FREDERICKTOWN...IRONTON...LEADWOOD...POTOSI...STE.
  GENEVIEVE...STEELVILLE...ANNAPOLIS...ARCADIA...BELLEVIEW...BIXBY...
  BLOOMSDALE...BUCKHORN...BUNKER...CHERRYVILLE...COFFMAN...
  COURTOIS...ELLINGTON...GARWOOD...GLOVER...IRON MOUNTAIN...
  IRONDALE...JUNCTION CITY AND KNOB LICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3706 9097 3720 9114 3750 9122 3751 9132
      3759 9132 3759 9117 3769 9117 3770 9132
      3778 9132 3779 9154 3821 9154 3821 9078
      3800 9061 3812 9025 3796 8996 3787 8994
      3764 9015 3732 9015 3727 9074 3705 9079

$$

TILLY
2 follow-up statements
033 
WGUS73 KLSX 221418
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 AM CDT MON MAR 22 2010

MOC055-093-123-179-186-187-221-221600-
/O.CON.KLSX.FF.W.0001.000000T0000Z-100322T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REYNOLDS MO-MADISON MO-IRON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
WASHINGTON MO-CRAWFORD MO-
918 AM CDT MON MAR 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CRAWFORD...WASHINGTON...
STE. GENEVIEVE...ST. FRANCOIS...IRON...MADISON AND REYNOLDS COUNTIES
UNTIL 1100 AM CDT...

AT 917 AM CDT...EVEN THOUGH THE RAIN HAS ENDED...LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS CONTINUING IN 
WASHINGTON AND MADISON COUNTIES...CAUSING SOME ROAD CLOSURES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ANTHONIES
MILL...BISMARCK...BONNE TERRE...BOURBON...CUBA...DESLOGE...
FARMINGTON...FREDERICKTOWN...IRONTON...LEADWOOD...POTOSI...STE.
GENEVIEVE...STEELVILLE...ANNAPOLIS...ARCADIA...BELLEVIEW...BIXBY...
BLOOMSDALE...BUCKHORN...CHERRYVILLE...COFFMAN...COURTOIS...
ELLINGTON...GARWOOD...GLOVER...IRON MOUNTAIN...IRONDALE...JUNCTION
CITY...KNOB LICK AND LEASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3706 9097 3720 9114 3750 9122 3751 9132
      3759 9132 3759 9117 3769 9117 3770 9132
      3778 9132 3779 9154 3821 9154 3821 9078
      3800 9061 3812 9025 3796 8996 3787 8994
      3764 9015 3732 9015 3727 9074 3705 9079

$$

BYRD
669 
WGUS73 KLSX 221556
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT MON MAR 22 2010

MOC055-093-123-179-186-187-221-221612-
/O.EXP.KLSX.FF.W.0001.000000T0000Z-100322T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REYNOLDS MO-MADISON MO-IRON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
WASHINGTON MO-CRAWFORD MO-
1056 AM CDT MON MAR 22 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD...
WASHINGTON...STE. GENEVIEVE...ST. FRANCOIS...IRON...MADISON AND
REYNOLDS COUNTIES WILL BE ALLOWED TO EXPIRE AT 1100 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3706 9097 3720 9114 3750 9122 3751 9132
      3759 9132 3759 9117 3769 9117 3770 9132
      3778 9132 3779 9154 3821 9154 3821 9078
      3800 9061 3812 9025 3796 8996 3787 8994
      3764 9015 3732 9015 3727 9074 3705 9079

$$

BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:38 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 21, 11:38 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 PM CDT SUN MAR 21 2010

.DISCUSSION...
/235 PM CDT SUN MAR 21 2010/

MAIN CHALLENGE INITIALLY DEALS WITH WHEN PRECIPITATION WILL EXIT THE
AREA.  THERE IS GOOD AGREEMENT AMONGST THE MODELS THAT THE UPPER LOW
CURRENTLY ALONG THE AR/LA BORDER WILL LIFT NEWD INTO ERN TENNESSEE
BY LATE MONDAY.  THIS WILL CAUSE THE DEFORMATION ZONE RAIN THAT
CURRENTLY COVERS THE SERN HALF OF THE CWA TO SLOWLY END FROM WEST TO
EAST OVER THE NEXT 24 HOURS.  WILL HAVE A SHARP POP GRADIENT ON THE
NRN EDGE OF THE DEFORMATION AND WILL KEEP CATEGORICAL POPS THIS
EVENING BASICALLY WHERE IT IS RAINING NOW WITH DRY POPS GOING FROM
COU NEWD INTO UIN...AND THEN SHIFT IT SLIGHTLY EWD OVERNIGHT.  KEPT
CHANCE POPS GOING OVER SWRN AND S CNTRL IL ON MONDAY MORNING BEFORE
ENDING IT BY AFTERNOON. FORECAST SOUNDINGS ARE SHOWING THE LOW LEVEL
THERMAL PROFILES WILL REMAIN ABOVE FREEZING UNTIL THE PRECIPITATION
ENDS. AREA WILL LIE UNDER LARGE SCALE SUBSIDENCE AS RIDGING BUILDS
IN BEHIND THE UPPER LOW...SO HAVE DRY WEATHER GOING THROUGH
WEDNESDAY.

WENT TOWARD THE COOLER NAM MOS FOR HIGHS TOMORROW WHICH IS SUPPORTED
BY MIXING DOWN 925MB TEMPS FROM BOTH THE NAM/GFS. CNTRL MO MAY BE
INHIBITED A BIT BY WRN MO SNOW PACK AND CLOUDS WILL TAKE A WHILE
TO CLEAR IN THE EAST. MOSTLY SUNNY SKIES AND SWLY WINDS AHEAD OF A
COLD FRONT JUSTIFY THE WARMER GFS MOS TEMPS ON TUESDAY.

TWO STORM SYSTEMS WILL BRING PRECIPITATION TO THE AREA ON
WEDNESDAY NIGHT INTO THURSDAY NIGHT...AND THEN AGAIN SATURDAY
NIGHT AND NEXT SUNDAY. WHILE THERE IS SOME CONTINUITY ISSUES
WITHIN THE INDIVIDUAL MEDIUM RANGE MODELS...THEY ARE SHOWING
DECENT AGREEMENT WITH THE TIMING OF BOTH SYSTEMS. SOUNDINGS AND
FORECAST SURFACE TEMPERATURES STILL SUGGEST THERE WILL BE NO
FREEZING/FROZEN PRECIP WITH THESE LATE MARCH SYSTEMS AND DO NOT
SEE ENOUGH INSTABILITY OR LOW LEVEL MOISTURE TO INCLUDE THUNDER AT
THIS TIME.

BRITT/BYRD

&&

.AVIATION...
/1109 PM CDT SUN MAR 21 2010/

LOW PRESSURE SYSTEM TO THE SOUTHEAST CONTINUES TO SPREAD -RA ACROSS
PARTS OF MO AND IL. RADAR ECHOES HAVE BEGUN TO DECREASE IN
COVERAGE AND INTENSITY OVER THE CWA AND THIS TREND IS EXPECTED TO
CONTINUE OVERNIGHT WITH -RA GRADUALLY DIMINISHING FM NW TO SE BY
DAYBREAK AS THE SYSTEM MOVES AWAY FM THE REGION. CLOUDINESS SHOULD
DECREASE DURING THE DAY AT KUIN/KCOU WITH VFR CONDITIONS EXPECTED
BY AFTN AS A RIDGE OF HIGH PRESSURE BUILDS IN AT THE SFC. BEYOND
THE END OF THE TAF PD...BUFR SOUNDINGS SUGGEST POTENTIAL FOR FOG
AFTER 23/06Z HOWEVER DRY CONDITIONS SEEN IN UPSTREAM OBS MAY
INHIBIT FOG FORMATION.

SPECIFICS FOR KSTL...CIGS AT KSTL HAVE REMAINED STEADY AT 1000 FT
OVER THE PAST SEVERAL HOURS HOWEVER A BRIEF DIP INTO IFR RANGE IS
STILL POSSIBLE. RAIN WILL PERSIST FOR THE NEXT FEW HOURS BEFORE
TAPERING OFF NEAR DAYBREAK. CIGS WILL RISE DURING THE DAY WITH
VFR CONDITIONS EXPECTED BY LATE AFTN AS A RIDGE OF HIGH PRESSURE
BUILDS IN BEHIND THE DEPARTING SYSTEM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 21, 2:54 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT SUN MAR 21 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
254 PM CDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Mar 22, 12:55 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 AM CDT MON MAR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     FLOOD            FREDERICKTOWN           37.56N  90.30W
03/21/2010                   MADISON            MO   LAW ENFORCEMENT

            BRIDGE ON BUFFORD ROAD IS CLOSED DUE TO FLOODING.
            FLOWING WATER OVER BRIDGE FROM NEARBY CREEK OUT OF ITS
            BANKS.

&&

TES

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.